Electronic Medical Devices

July 16, 2008

Audience: Radiologists, surgeons, hospital risk managers, other healthcare professionals

[Posted 07/16/2008] FDA informed healthcare professionals of the possibility that x-rays used during CT examinations may cause some implanted and external electronic medical devices to malfunction. Most patients with electronic medical devices undergo CT scans without any adverse consequences. However, the Agency has received a small number of reports of adverse events in which CT scans may have interfered with electronic medical devices, including pacemakers, defibrillators, neurostimulators, and implanted or externally worn drug infusion pumps. FDA is continuing to investigate the issue and is working with the manufacturer to raise awareness in the healthcare community. See the FDA Public Health Notification for a description of adverse event reports and recommendations regarding reducing the potential risk to patients.

[July 14, 2008 - Public Health Notification - FDA]

View comments

Hide
(web2)